Flash Flood, Henry
- When
- April 20, 2:00 PM EST to 3:15 PM EST
- Where
- Henry County, 2.19 mi NNW of Collinsville to 2.04 mi NNW of Collinsville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.749, -79.915
Damage values are estimates.
A heavy rain producing thunderstorm prompted flash flooding along Daniels Creek along Daniels Creek Road. At the height of the flash flooding, one foot of water was flowing across the road.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A heavy rain producing thunderstorm prompted flash flooding along Daniels Creek along Daniels Creek Road. At the height of the flash flooding, one foot of water was flowing across the road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 20, 10:12 AM EST, 3 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1112 AM EDT SUN APR 20 2008 .SYNOPSIS... A SLOW MOVING AREA OF LOW PRESSURE WILL PROGRESS ACROSS THE AREA THIS WEEKEND BEFORE HEADING SOUTHEAST TO OFF THE COAST OF THE CAROLINAS. ASSOCIATED PRECIPITATION FROM THE LOW WILL LINGER INTO TUESDAY. HIGH PRESSURE RETURNS TO THE AREA BY MID WEEK AND CONTINUES INTO THE EARLY PART OF NEXT WEEKEND...ALL WHILE A COLD FRONT REMAINS ACROSS THE LOWER OHIO VALLEY AND GREAT LAKES REGION. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... NOT A LOT OF CHANGE IN TODAYS FORECAST FROM PREVIOUS EXPECTATIONS. WILL BE TRYING TO HIT THE TIMING OF PRECIPITATION VERSUS NO PRECIPITATION THOUGH THROUGH THE REST OF TODAY. WILL BE GOING WITH CATEGORICAL POPS AROUND THE CREST OF THE BLUE RIDGE INTO MOST POINTS IN THE MOUNTAINS FOR A FEW HOURS THIS AFTERNOON AS WE APPROACH PEAK HEATING AND THE UPPER LOWS COLD POOL MOVES OVERHEAD. AREAS IN THE EAST WILL PROBABLY SEE NO PRECIPITATION UNTIL THE MID AFTERNOON. HAVE COOLED EXPECTED HIGH TEMPERATURES IN THE NORTH TO BETTER MESH WITH FORECAST HIGHS TO OUR NORTH OUTSIDE OUR FORECAST REGION. THE POTENTIAL STILL EXIST FOR ISOLATED STORMS...WITH SOME OF THESE HAVING THE POTENTIAL FOR SMALL HAIL AND GUSTY WINDS. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/... TONIGHT AND MONDAY THE UPPER LOW WILL CONTINUE TO SLOWLY DROP SOUTHEAST TO A POSITION NEAR WILMINGTON BY MONDAY EVENING. MEANWHILE OVER NORTHERN AND EASTERN VA...DEFORMATION ZONE WITH DEEP LAYER SOUTH TO SOUTHEAST FLOW ON THE NORTHEAST SIDE OF THE UPPER LOW WILL PRODUCE A PERSISTENT BAND OF SHOWERS AND TSTMS THAT MAY PRODUCE EXCESSIVE RAINFALL. AS OF NOW IT LOOKS LIKE THIS PERSISTENT ACTIVITY...AND THE THREAT OF FLOODING...WILL REMAIN JUST NORTHEAST OF OUR AREA. BUT STAY TUNED...THIS COULD CHANGE. WILL WE LIKELY SEE A CONTINUATION OF SCTD SHOWERS ACROSS OUR AREA MONDAY BUT AS THE UPPER LOW MOVES TO OUR SOUTHEAST...STABILITY SHUD INCREASE AND LIMIT TSTM DEVELOPMENT. LOW LEVEL ONSHORE FLOW FROM THE EAST/NORTHEAST THRU TUESDAY WILL RESULT CLOUDY/MOSTLY CLOUDY CONDITIONS FOR THE AREA. DAYTIME TEMPS WILL BE NEAR NORMAL...WHILE NIGHTTIME LOW WILL BE ABOVE NORMAL. THE THREAT OF RAIN WILL DIMINISH AFTER MONDAY WITH SOME SUN POSSIBLE BY WEDNESDAY UNDER A WEAK UPPER RIDGE AND AHEAD OF THE NEXT...MOSTLY DRY AND WEAK...COLD FRONT. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... WEDNESDAY THROUGH THURSDAY... AN UPPER LEVEL RIDGE WILL BE ACROSS THE AREA...BUT SHORTWAVE TROUGHS MOVING THROUGH THE MID-MISSISSIPPI AND LOWER OHIO VALLEYS WILL ENCOURAGE THE RIDGE TO FOLD OVER TOWARDS THE ATLANTIC COAST. THE RESULT WILL BE PROGRESSIVELY MILDER CONDITIONS ACROSS THE AREA...BUT WITH ISOLATED SHOWERS OR STORMS TRYING TO DEVELOP ACROSS PRIMARILY THE MOUNTAINS. GUIDANCE DURING THIS PERIOD IS FAIRLY SIMILAR AND HAVE FOLLOWED MORE CLOSELY TO THAT OF THE GRIDDED MOS NUMBERS. FRIDAY THROUGH SATURDAY... MODEL SOLUTIONS DIVERGE WITH TWO DISTINCT OUTCOMES. THE ECMWF MAINTAINS THE RIDGE OVER THE EAST COAST AND THE BULK OF ANY PRECIPITATION TO OUR WEST FOR A LONGER PERIOD OF TIME AS COMPARED TO THAT OF THE GFS. THE GFS DROPS A CLOSE LOW INTO THE MID-ATLANTIC STATES FROM THE GREAT LAKES REGION YIELDING A MUCH MORE RAPID BREAKDOWN OF THE RIDGE AND MUCH MORE ACTIVE SENSIBLE WEATHER. GIVEN THE BETTER PERFORMANCE OF THE ECMWF WITH THE CURRENT SYSTEM ABOUT TO MOVE INTO THE AREA...WILL LEAN MORE TOWARDS THE ECMWF FOR THE FRIDAY/SATURDAY TIME PERIOD...AND HAVE FOLLOWED MORE CLOSELY TO THE OUTPUT BY HPC WHICH ALSO IS MORE IN LINE WITH THIS SOLUTION AS WELL. THE RESULT WILL BE A CONTINUATION OF MILD WEATHER FRIDAY AND SATURDAY WITH STILL ONLY ISOLATED SHOWERS/STORMS IN THE MOUNTAINS BOTH DAYS. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... SHOWERS WITH ISOLATED THUNDER PUSHING INTO THE WESTERN MOUNTAINS EARLY THIS MORNING...WHILE DENSE FOG HAS DEVELOPED UNDER PARTIALLY CLEAR SKIES BETWEEN THESE SHOWERS AND SHOWERS EXITING EASTERN COUNTIES. IMPRESSIVE CLOSED LOW THROUGH H3 WITH H5 TEMPS TO NEAR -25C...AND MID LEVEL LAPSE LATES NEAR 7C/KM...SHOULD SUPPORT A GOOD SPREAD OF SHOWERS AND A FEW TSTORMS KROA/KLYH/KDAN TODAY...ESPECIALLY WITH SOME HEATING DURING THE MORNING HOURS. ANY TSTORMS WHICH DEVELOP COULD BRIEFLY PRODUCE HAIL...MOSTLY PEA SIZE. AT THIS TIME CONTINUED THE CB MENTION IN TAF. LAPSE RATES REMAIN HIGH OVERNIGHT TONIGHT SOME STILL THE THREAT OF TSTMS...ESP NEAR DAN. AS FAR AS CIGS AND VSBYS THRU THE NEXT 24 HOURS GO...THERE IS HIGH LEVEL OF UNCERTAINTY AND WE WILL LIKELY SEE RAPIDLY CHANGABLE CONDITIONS...ESP THIS AFTERNOON AS CONVECTION GETS GOING. TONIGHT THINK EASTERN TAF SITES WILL SEE CIGS LOWER TO MVFR (MAYBE IFR) AS LOW LEVEL FLOW BECOMES MORE NORTHEASTERLY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS NEAR TERM...DS/JS SHORT TERM...JS/WERT LONG TERM...DS AVIATION...JS/KK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 341 AM EDT SUN APR 20 2008 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-210745- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 341 AM EDT SUN APR 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1229 PM EDT SUN APR 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM TSTM WND DMG 2 SW BLACKSBURG 37.21N 80.44W
04/19/2008 MONTGOMERY VA NWS STORM SURVEY
TWO HOMES DAMAGED...ONE BUILDING DAMAGED...ONE TRAILER
OVERTURNED...DOG KENNEL DESTROYED...AND A FEW TREES
DOWNED.
&&
HYSELLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 230 PM EDT SUN APR 20 2008 VAZ033-201900- FRANKLIN VA- 230 PM EDT SUN APR 20 2008 AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTH OF SYDNORSVILLE...MOVING NORTH AT 42 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...ROCKY MOUNT AT 235 PM EDT... EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WITH WINDS GUSTING TO 45 MPH. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT SUN APR 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 5 NE MARTINSVILLE AIRPO 36.68N 79.80W
04/20/2008 E0.75 INCH HENRY VA TRAINED SPOTTER
0245 PM HAIL COLLINSVILLE 36.72N 79.91W
04/20/2008 E0.88 INCH HENRY VA TRAINED SPOTTER
0249 PM HAIL COLLINSVILLE 36.72N 79.91W
04/20/2008 E0.75 INCH HENRY VA TRAINED SPOTTER
&&
BSUTHERLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 PM EDT SUN APR 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL COLLINSVILLE 36.72N 79.91W
04/20/2008 E0.75 INCH HENRY VA TRAINED SPOTTER
&&
BSUTHERLThe Roanoke radar (KFCX), 44 km away, was scanning. The volume nearest the first event began at 18:58 UTC.
1 flash flood. Local standard time, as filed.
Damage values are estimates.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96596.